Wisconsin, 2004

Flash Flooding and Hail in Wisconsin, May 20, 2004

May 20, 2004 · NWS MKX · 12 events in 3 counties and zones

Severe weather round #2 on May 20th featured damaging straight-line winds, large hail (up to golfball size), and flash flooding as several short lines or clusters of thunderstorms moved across south-central and southeast Wisconsin. ), the powerful wind gust to 56 kts (65 mph) toppled large trees, with one falling onto a home.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$526,000
Crop damage
$800,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Severe weather round #2 on May 20th featured damaging straight-line winds, large hail (up to golfball size), and flash flooding as several short lines or clusters of thunderstorms moved across south-central and southeast Wisconsin. In the Paddock Lake area (Kenosha Co.), the powerful wind gust to 56 kts (65 mph) toppled large trees, with one falling onto a home. Flash flooding over Kenosha County was the result of slow-moving, training thunderstorms that dumped 2.54 inches of rain in Paddock Lake within 45 minutes. Water levels in this city quickly rose to 1 to 3 feet, resulting in floating or stalled cars, damage to basements, and gravel washouts. In addition, mudslides and severe crop erosion occurred in the surrounding countryside. In Somers Township (5 NW of Kenosha in Kenosha Co.), almost one-half of the roads were under water, gravel washouts were common, and basement damage was noted. Gravel washouts and basement flooding were also reported south of Sturtevant (Racine Co.). Refer to the Green Lake County May 25th flood event for additional information. Lightning struck a home in Brodhead, resulting in a minor fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 20, 1:00 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, May 20, 1:00 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
200 PM CDT THU MAY 20 2004

.DISCUSSION...FORECAST FOCUS ON POTENTIAL HEAVY RAINFALL AND
SEVERE WEATHER EVENT THROUGH THE WEEKEND...MAIN CHALLENGE IS TIMING.

SOUTHERN WISCONSIN WILL REMAIN UNDER FAST MOVING WEST-SOUTHWESTERLY
FLOW THROUGH THE WEEKEND WITH EMBEDDED SHORT WAVES ROTATING THROUGH
THE WESTERN GREAT LAKES. WEAK COLD FRONT THURSDAY AFTERNOON MOVING
SOUTHEAST WILL SLOW AND BECOME STATIONARY ALONG THE WISCONSIN-
ILLINOIS THIS EVENING. THE POSITIONING OF THIS FRONT WITH STRONG
UPPER JET TO THE NORTH AND NORTHEAST/UPPER DIVERGENCE...COPIOUS
MOISTURE AND INSTABILITY...LOW LEVEL JET OF 50+ KNOTS NOSING INTO
FRONT/LOW LEVEL CONVERGENCE...ALL INGREDIENTS IN PLACE FOR LONG
LASTING HEAVY RAINFALL AND/OR SEVERE WEATHER SCENARIO THROUGH
SUNDAY.

BUT PROBLEM WILL BE TIMING OF SYNOPTIC/MESOSCALE FEATURES...SO HARD
TO PIN DOWN BOTH THE SPATIAL AND TEMPORAL EXTENT OF RAINFALL AND
SEVERE WEATHER. BEST INFORMATION POINTS TOWARDS FRIDAY AFTERNOON AND
NIGHT AND AGAIN SATURDAY NIGHT AND EARLY SUNDAY...ALL DEPENDENT ON
FRONTAL POSITION AND TIMING/STRENGTH OF LOW LEVEL JET.

GENERALLY FOLLOWED DGEX DAYS 4-7 AND MIX OF GFS/ETA FOR DAYS 1-3.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

EISE
Hazardous weather outlook, May 20, 7:30 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
830 AM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-211027-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
830 AM CDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTHERN WISCONSIN. DAMAGING THUNDERSTORM
WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND AGAIN
SATURDAY. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY
RAIN ARE POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE.
LOCALLY HEAVY RAIN FALLING OVER SATURATED GROUND WILL LEAD TO
POTENTIAL FLOODING CONDITIONS.

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...AND
AGAIN TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

EISE

In the hours before

Special weather statement, May 20, 3:29 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
429 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202224-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
429 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

STRONG THUNDERSTORMS STRETCHING IN A NARROW LINE FROM
MILWAUKEE...WEST THROUGH WALES TO JUST EAST OF FORT ATKINSON WERE
MOVING EAST AT 30 MPH. PEOPLE IN THE CITIES OF WEST ALLIS...NEW
BERLIN AND NORTH PRAIRIE SHOULD BE PREPARED FOR A BRIEF PERIOD OF
TORRENTIAL RAINFALL AND POSSIBLE HAIL. SOME PONDING OF WATER ON ROADS
AND IN LOW LYING AREAS IS POSSIBLE. DRIVE WITH CAUTION AND DONT
PROCEED THROUGH WATER OF AN UNKNOWN DEPTH.

THUNDERSTORM ACTIVITY ACROSS SOUTHERN WISCONSIN IS EXPECTED TO
INCREASE LATE THIS AFTERNOON AND INTO THE EVENING.

PEOPLE IN FAR SOUTHERN WISCONSIN ARE URGED TO PREPARE FOR RAPIDLY
CHANGING CONDITIONS AND STAY TUNED FOR LATER UPDATES.

DAVIS
Special weather statement, May 20, 3:52 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
452 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202252-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
452 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

A CLUSTER OF THUNDERSTORMS COVERING MUCH OF WAUKESHA...MILWAUKEE AND
EASTERN RACINE COUNTY WILL CONTINUE MOVING EAST AT 30 MPH. THE AREA
FROM NORTH PRAIRIE TO DELAFIELD...EAST TO FOX POINT AND RACINE CAN
EXPECT THUNDERSTORMS PRODUCING A BRIEF PERIOD OF TORRENTIAL
RAIN...DANGEROUS LIGHTNING AND POSSIBLY SOME HAIL.

SOME PONDING OF WATER ON ROADS AND IN LOW LYING AREAS IS POSSIBLE.
DRIVE WITH CAUTION AND DONT PROCEED THROUGH WATER OF AN UNKNOWN
DEPTH.

PEOPLE IN FAR SOUTHERN WISCONSIN ARE URGED TO BE PREPARED FOR RAPIDLY
CHANGING CONDITIONS AND STAY TUNED FOR LATER UPDATES.

DAVIS
Special weather statement, May 20, 4:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
522 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202301-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
522 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

THUNDERSTORMS WILL EXIT EASTERN WAUKESHA COUNTY BY 545 PM AND
CONTINUE A BIT LONGER ACROSS MILWAUKEE COUNTY. THE STORMS ARE MOVING
EAST AT 30 MPH AND WILL AFFECT THE CITIES OF
BROOKFIELD...GLENDALE...MILWAUKEE AND OAK CREEK THROUGH 6 PM. NO
SEVERE WEATHER HAS BEEN REPORTED. BE PREPARED FOR A BRIEF PERIOD OF
HEAVY RAIN AND POSSIBLE HAIL. SOME PONDING OF WATER ON ROADS AND IN
LOW LYING AREAS IS POSSIBLE. DRIVE WITH CAUTION AND DONT PROCEED
THROUGH WATER OF AN UNKNOWN DEPTH.

ELSEWHERE ACROSS SOUTHERN WISCONSIN...SKIES WERE GENERALLY QUIET.
THERE WERE SOME LIGHTER SHOWERS MOVING EAST ACROSS IOWA AND DANE
COUNTIES.

DAVIS
Special weather statement, May 20, 4:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
548 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202324-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
548 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

ALL THE THUNDERSTORMS HAVE EXITED SOUTHERN WISCONSIN. THE STRONG
STORMS THAT WERE OVER MILWAUKEE...WAUKESHA AND RACINE COUNTIES
EARLIER HAVE NOW MOVED OUT OVER LAKE MICHIGAN. FOR NOW...THE SEVERE
THUNDERSTORM WATCH WILL CONTINUE...AT LEAST UNTIL WE ARE CERTAIN THE
THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT HAS ENDED.

MORE STORMS WERE TRYING TO INTENSIFY NEAR THE ILLINOIS AND WISCONSIN
BORDER BY LAFAYETTE AND GREEN COUNTIES. THESE STORMS ARE MOVING EAST
AT 30 MPH.

REMAIN ALERT FOR CHANGEABLE WEATHER THIS EVENING.

DAVIS
Special weather statement, May 20, 5:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
604 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202341-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
604 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

A SEVERE THUNDERSTORM HAS RAPIDLY DEVELOPED ALONG THE WISCONSIN AND
ILLINOIS BORDER OF GREEN COUNTY. IT IS MOVING EAST AT 20 MPH AND MAY
AFFECT THE CITY OF CLARNO BEFORE 620 PM. IF THE STORM HOLDS TOGETHER
IT WILL REACH FAR SOUTHWEST ROCK COUNTY BY 630 PM.

THE REST OF SOUTHERN WISCONSIN HAS QUIET SKIES AT THIS TIME.
Special weather statement, May 20, 5:11 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
611 PM CDT THU MAY 20 2004

WIZ046-047-051-052-056>060-062>072-202341-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
611 PM CDT THU MAY 20 2004

...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM
CDT...

SEVERE THUNDERSTORM ACTIVITY WAS DEVELOPING RAPIDLY ALONG THE
WISCONSIN ILLINOIS BORDER EARLY THIS EVENING. THE STORMS ARE MOVING
EAST AT ABOUT 25 MPH.  THUNDERSTORMS ARE EXPECTED TO MOVE FROM
SOUTHERN GREEN COUNTY NEAR CLARNO AND SOUTH OF JUDA...EAST INTO SOUTH
CENTRAL ROCK COUNTY NEAR NEWARK AND BELOIT BY 715 PM.

PEOPLE IN FAR SOUTHERN WISCONSIN SHOULD BE PREPARED FOR DANGEROUS
THUNDERSTORMS. THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL WITH AN
INCH OR MORE POSSIBLE IN A VERY SHORT TIME. LARGE HAIL AND WINDS TO
60 MPH ARE POSSIBLE AS WELL.

The radar

The Milwaukee radar (KMKX), 92 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Green

When
May 20, 5:30 PM CST
Where
Green County, Brodhead
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Hail, Kenosha

When
May 20, 6:35 PM CST
Where
Kenosha County, Salem
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.550, -88.117

Hail, Kenosha

When
May 20, 6:39 PM CST
Where
Kenosha County, 2 mi NW of Pleasant Prairie
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
42.567, -87.967

Thunderstorm Wind, Kenosha

When
May 20, 6:53 PM CST
Where
Kenosha County, 1 mi SE of Paddock Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -88.100

Flash Flood, Kenosha

When
May 20, 7:00 PM CST to 7:30 PM CST
Where
Kenosha County, 1 mi NNW of Salem
Property damage
$300,000
Crop damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Hail, Racine

When
May 20, 7:22 PM CST
Where
Racine County, 1 mi W of Racine
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
42.717, -87.817

Hail, Racine

When
May 20, 7:23 PM CST
Where
Racine County, 1 mi SE of Elmwood Park
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -87.817

Hail, Racine

When
May 20, 7:23 PM CST
Where
Racine County, 1 mi SE of Elmwood Park
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -87.817

Hail, Kenosha

When
May 20, 7:31 PM CST
Where
Kenosha County, 4 mi NNW of Kenosha
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.633, -87.867

Hail, Racine

When
May 20, 7:36 PM CST
Where
Racine County, 1 mi W of Racine
Measured
3 in hail
Reported by
AMATEUR RADIO
Coordinates
42.717, -87.817

Flash Flood, Kenosha

When
May 20, 7:50 PM CST to 9:00 PM CST
Where
Kenosha County, 5 mi NW of Kenosha
Property damage
$100,000
Crop damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Flash Flood, Racine

When
May 20, 7:50 PM CST to 9:00 PM CST
Where
Racine County, 3 mi S of Sturtevant
Property damage
$100,000
Crop damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403797, 5403798, 5403799, 5403800, 5403802, 5403804, 5403801, 5403805, 5403808, 5403807, 5403803, 5403806.